Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On a semilinear Schrödinger equation with critical Sobolev exponent


Authors: Jan Chabrowski and Andrzej Szulkin
Journal: Proc. Amer. Math. Soc. 130 (2002), 85-93
MSC (2000): Primary 35B33, 35J65, 35Q55
DOI: https://doi.org/10.1090/S0002-9939-01-06143-3
Published electronically: May 22, 2001
MathSciNet review: 1855624
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We consider the semilinear Schrödinger equation $-\Delta u+V(x)u = K(x)\vert u\vert^{2^{*}-2}u+g(x,u)$, $u\in W^{1,2}(\mathbf{R}^{N})$, where $N\ge 4$, $V,K,g$ are periodic in $x_{j}$ for $1\le j\le N$, $K>0$, $g$ is of subcritical growth and 0 is in a gap of the spectrum of $-\Delta+V$. We show that under suitable hypotheses this equation has a solution $u\ne 0$. In particular, such a solution exists if $K\equiv 1$ and $g\equiv 0$.


References [Enhancements On Off] (What's this?)

  • 1. S. Alama and Y.Y. Li, On ``Multibump" bound states for certain semilinear elliptic equations, Indiana J. Math. 41 (1992), 983-1026. MR 94d:35044
  • 2. W. Arendt, Gaussian estimates and interpolation of the spectrum in $L^p$, Diff. Int. Eq. 7 (1994), 1153-1168. MR 95e:47066
  • 3. T. Bartsch, Y. Ding, On a nonlinear Schrödinger equation with periodic potential, Math. Ann. 313 (1999), 15-37. MR 99m:35218
  • 4. V. Benci and G. Cerami, Existence of positive solutions of the equation $-\Delta u+a(x)u = u^{(N+2)/(N-2)}$ in $\mathbf{R}^{N}$, J. Func. Anal. 88 (1990), 90-117. MR 91f:35097
  • 5. B. Buffoni, L. Jeanjean and C.A. Stuart, Existence of nontrivial solutions to a strongly indefinite semilinear equation, Proc. Amer. Math. Soc. 119 (1993), 179-186. MR 93k:35086
  • 6. J. Chabrowski and J. Yang, On Schrödinger equation with periodic potential and critical Sobolev exponent, Topol. Meth. Nonl. Anal. 12 (1998), 245-261. MR 2000f:35027
  • 7. J.F. Escobar, Positive solutions for some semilinear elliptic equations with critical Sobolev exponents, Comm. Pure Appl. Math. 40 (1987), 623-657. MR 88k:35013
  • 8. R. Hempel and J. Voigt, The spectrum of a Schrödinger operator in $L_{p}(\mathbb{R}^{\nu})$ is $p$-independent, Comm. Math. Phys. 104 (1986), 243-250. MR 87h:35247
  • 9. L. Jeanjean, Solutions in spectral gaps for a nonlinear equation of Schrödinger type, J. Diff. Eq. 112 (1994), 53-80. MR 95h:35068
  • 10. T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1980. MR 96a:47025 (Reprint of 1980 ed.)
  • 11. W. Kryszewski and A. Szulkin, Generalized linking theorem with an application to semilinear Schrödinger equation, Adv. Diff. Eq. 3 (1998), 441-472. CMP 2000:11
  • 12. P. Kuchment, Floquet Theory for Partial Differential Equations, Birkhäuser, Basel, 1993. MR 94h:35002
  • 13. A.A. Pankov and K. Pflüger, On a semilinear Schrödinger equation with periodic potential, Nonl. Anal. TMA 33 (1998), 593-609. MR 2001a:35167
  • 14. E.M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, 1970. MR 44:7280
  • 15. C.A. Stuart, Bifurcation into spectral gaps, Bull. Belg. Math. Soc., Supplement, 1995. MR 96m:47115
  • 16. A. Szulkin and W. Zou, Homoclinic orbits for asymptotically linear Hamiltonian systems, Preprint.
  • 17. C. Troestler, Bifurcation into spectral gaps for a noncompat semilinear Schrödinger equation with nonconvex potential, Preprint.
  • 18. C. Troestler and M. Willem, Nontrivial solution of a semilinear Schrödinger equation, Comm. P.D.E. 21 (1996), 1431-1449. MR 98i:35034
  • 19. M. Willem, Minimax Theorems, Birkhäuser, Boston, 1996. MR 97h:58037

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B33, 35J65, 35Q55

Retrieve articles in all journals with MSC (2000): 35B33, 35J65, 35Q55


Additional Information

Jan Chabrowski
Affiliation: Department of Mathematics, University of Queensland, St. Lucia 4072, Queensland, Australia
Email: jhc@maths.uq.edu.au

Andrzej Szulkin
Affiliation: Department of Mathematics, Stockholm University, 106 91 Stockholm, Sweden
Email: andrzejs@matematik.su.se

DOI: https://doi.org/10.1090/S0002-9939-01-06143-3
Keywords: Semilinear Schr\"odinger equation, critical Sobolev exponent, linking
Received by editor(s): May 20, 2000
Published electronically: May 22, 2001
Additional Notes: The second author was supported in part by the Swedish Natural Science Research Council
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society